SUDDEN DEATH & ANTIPSYCHOTIC DRUGS. Homayoun Amini M.D. TUMS. Introduction.
SUDDEN DEATH & ANTIPSYCHOTIC DRUGS Homayoun Amini M.D. TUMS
Introduction • “In recent years many clinicians have become increasingly troubled over reports of sudden, unexplained death occurring in psychiatric patients being treated with phenothiazine tranquilizing drugs. Most cases reported are young, in apparent good health, on fairly high doses of one or more phenothiazines…” (Leestma & Koenig, 1968)
Epidemiology • The death rate among psychiatric patients tends to be higher than that of the general population, but suicide and accidental deaths may account for much of this excess (Tsuang & Woolson, 1978; Black & Fisher, 1992). • Sudden, unexpected death is perhaps more common in the general population than might be expected. It has been estimated that between 15–30% of all natural fatalities in the industrially developed world occur suddenly and unexpectedly (Kannel et al, 1975; Gullestad & Kjekshus, 1992).
Epidemiology • Estimates of the total number of sudden, unexpected natural deaths in the United States alone range from 300,000 to 500,000/year (Doyle, 1976; Horowitz and Morganroth, 1982; Kannel and Thomas, 1982)
Definition • Sudden, unexpected, unexplained death can be defined as death within one hour of symptoms (excluding suicide, homicide and accident) (Ungvari, 1980) which is both unexpected in relation to the degree of disability before death (Kuller et al, 1967) and unexplained because clinical investigation and autopsy failed to identify any plausible cause (Hirsch & Martin, 1971).
Mental disorders & Mortality • The risk of premature death among psychiatric patients is higher than in the general population • A psychiatric Dx per se increases the risk of dying prematurely • Psychiatric patients are at increased risk of death from a number of natural causes
Mental disorders & Mortality • High natural mortality in schizophrenia results from a variety of lifestyle factors: Smoking, exercise, care, nutrition, BMI, BP, Chol… • After adjustment for these factors the excess mortality persisted
Report of the Working Group of the Royal College ofPsychiatrists’ Psychopharmacology Sub-GroupCouncil Report CR 57Approved by Council: January 1997 • There are insufficient data to prove that sudden death is more likely among people being treated with antipsychotic medication than it is among the general population. • However, there are no data that prove there is no causal relationship between the use of this group of drugs and sudden death.
An American Psychiatric Association Task Force Report • The studies in Hungary, U.S.A. and China show no evidence for an increase in sudden death in patients receiving psychotropic medications. • This does not mean, however, that the question of a relationship between the administration of psychotropic agents and sudden death has been answered.
Ray et al., 2001 • Prescription of moderate doses of antipsychotics was associated with large relative and absolute increases in the risk of sudden cardiac death
The association between sudden, unexpected deathand antipsychotic drugs • Non-cardiac etiologies including: asphyxia chocking convulsions hyperpyrexia psychological stress restraint
The association between sudden, unexpected deathand antipsychotic drugs • Cardiac etiologies: hypertrophic cardiomyopathy congenital structural abnormalities coronary artery disease arrhythmia
Cardiac effects of antipsychotic drugs • Abnormalities of the electrocardiogram (ECG) are relatively common in people receiving neuroleptics, occurring in around 25% • There are numerous reports of ventricular arrhythmias associated with repolarisation disturbances such as prolonged QT intervals, widening of QRS complexes, depression of ST segments and most commonly abnormal T-morphology or large U-waves
Cardiac effects of antipsychotic drugs • observed more often in patients with pre-existing heart disease • phenothiazine group of antipsychotics display electrophysiological properties like those of the class IA antiarrhythmic agents (quinidine-like), involving blockade of potassium and sodium channels, leading to a prolonged duration of the action potential (which also slows conduction), refractory period and QT interval
Cardiac effects of antipsychotic drugs • These ECG changes have commonly been considered benign, and even now there is no consensus on the clinical significance of prolonged QTc • However, QT prolongation has been shown to produce serious arrhythmias that have sometimes proved fatal
Cardiac effects of antipsychotic drugs • Heart rates and autonomic activity alter radically during sleep, and that sleep recordings may detect pathological markers of arrhythmia • There is a relationship between rising drug dose, lengthening QT interval and increasing risk, but that the relationship is not linear and deaths can occur when these parameters are apparently within normal limits
Cardiac effects of antipsychotic drugs • Apparently benign QT prolongation in one subject may indicate that another more susceptible patient might develop extreme QT prolongation and arrhythmias with the same drug at the same dose. • Although the increased risk is probably small, because minor QT prolongation is common the risk is applied over a large population.
Cardiac effects of antipsychotic drugs • There are reports of torsade de pointes when the drug dose has been well within the therapeutic range • CYP2D6 is a hydroxylase enzyme which is deficient in 5–10% of the Caucasian population.
Risk Factors • Underlying cardiac disease • Concurrent drug treatment: diuretics,… • Illicit drugs • Electrolyte imbalances: hypokalemia,… • Restraint • More than one neuroleptic • High dosage
Conclusions • Death among psychiatric inpatients has decreased since the introduction of psychotropic drugs but is still higher than in the general population. • Sudden death has not increased since the introduction of psychotropic drugs. • Independent studies from three different countries find no differences in mortality in patients given antipsychotic agents compared to the general population.
Conclusions • All hospitals with psychiatric beds should have a protocol for investigating all cases of sudden, unexpected deaths. One provision of such policy should be the encouragement of an autopsy which would include microscopic examination of the conduction pathways and coronary vasculature of the heart.
Conclusions • Restraint orders must be issued by a physician after seeing the patient and patients should be closely monitored by nurses and paramedical staff. • Case conferences should be held to discuss and focus on restraint
Conclusions • The properly designed epidemiological studies that might determine the role of these drugs in sudden death have not been done and are probably not possible because of logistical and financial considerations. • To reduce the risk to zero in any population is idealistic but unrealistic and impossible. To minimize risk is certainly a desirable goal.
Recommendations • An ECG is advisable, and any abnormality should be carefully assessed, • Use the lowest effective doses of antipsychotic drugs • The drug dose should be increased gradually • Using benzodiazepines to compliment antipsychotics in the acute phases of treatment are promising in that lower doses of the latter are possible
Recommendations • A well-trained staff in a quiet, comfortable, well-ventilated, temperature controlled setting will result in a reduction in the amount of antipsychotic drug needed to control behavior • Providing sufficient time for patients to eat and to training in proper eating habits • Staff should be familiar with the Heimlich maneuver and other antichoking techniques • Regular monitoring of vital signs is essential (including temperature, pulse and postural blood pressure)
APA Task ForceReport: • “if a balanced perspective is not maintained, it is all too tempting to conclude that any sudden death occurring in the presence of an antipsychotic drug is due to the drug, and that any sudden death occurring in a drug free patient could have been prevented by the use of a drug”.